The Medical Journal of Australia · 2003 · 94 citations · 4 references
PharmacyPharmacologyPharmacotherapyHepatologyHepatotoxicologyPharmaceutical ToxicologyHepatic NecrosisHepatic ToxicityHepatotoxicity ManagementHepatotoxicity MechanismsHerbal Supplement HepatotoxicityLiver DiseaseAcute Hepatic FailureAcute Liver Failure ManagementAcute Liver Failure TreatmentAlternative MedicineHerbal Medicine HepatotoxicityHerbal-induced Liver InjuryKava HepatotoxicityNatural Product Hepatotoxicity
We describe a case of acute liver failure and death associated with the use of a preparation containing the "natural" anxiolytic kava (Piper methysticum) and passionflower (Passiflora incarnata). The patient died after a report by the Therapeutic Goods Administration (TGA) warning of the potential for hepatotoxicity associated with the use of kava-containing products. The general public and alternative medicine practitioners need to be aware of the potential for non-prescription drugs to cause serious hepatic reactions.
4
A method for estimating the probability of adverse drug reactions
C. A. Naranjo, U. Busto, Edward M. Sellers et al. · Clinical Pharmacology & Therapeutics · 1981 · 11.6K citations
Early indicators of prognosis in fulminant hepatic failure
John G. O'Grady, Graeme Alexander, Karen M. Hayllar et al. · Gastroenterology · 1989 · 2.1K citations
Hepatitis induced by Kava (Piper methysticum rhizoma)
Felix Stickel, Hans-Martin Baumüller, K. Seitz et al. · Journal of Hepatology · 2003 · 176 citations
Aqueous Kava Extracts do not Affect Liver Function Tests in Rats
Yadhu N. Singh, Ashwini K. Devkota · Planta Medica · 2003 · 63 citations
Pharmacy, Pharmacology, Toxicology +17